• Previous Article
    Kinetic models and intrinsic timescales: Simulation comparison for a 2nd order queueing model
  • KRM Home
  • This Issue
  • Next Article
    Convergence of a vector-BGK approximation for the incompressible Navier-Stokes equations
February  2019, 12(1): 159-176. doi: 10.3934/krm.2019007

Elastic limit and vanishing external force for granular systems

1. 

School of Science, Nanjing University of Posts and Telecommunications, Nanjing 210003, China

2. 

Department of Mathematics, Nanjing University, Nanjing 210093, China

* Corresponding author: Fei Meng

Received  February 2017 Revised  February 2018 Published  July 2018

Fund Project: This work is supported by the National Natural Science Foundation of China(Grant No. 11531005); the Scientific Research Foundation of NUPT(Grant No. NY218091).

We consider two popular models derived from the theory of granular gases. The first model is the inelastic Boltzmann equation with a diffusion term representing the heat bath, the second model is obtained by a self-similar transformation for the inelastic Boltzmann equation in the homogeneous cooling problem. We prove that the steady states of the two models converge to a Maxwellian equilibrium or a Dirac distribution in the elastic limit and the vanishing external force, respectively. Our results show that the limits of the steady states depend on the ratio of external energy and dissipated energy due to inelastic collision. These results provide a partial answer to a question proposed by Gamba, Panferov and Villani (Comm. Math. Phys. 246,503-541. 2004).

Citation: Fei Meng, Xiao-Ping Yang. Elastic limit and vanishing external force for granular systems. Kinetic & Related Models, 2019, 12 (1) : 159-176. doi: 10.3934/krm.2019007
References:
[1]

D. Benedetto and M. Pulvirenti, On the one-dimensional Boltzmann equation for granular flows, Math. Model. Numer. Anal., 35 (2001), 899-905.  doi: 10.1051/m2an:2001141.  Google Scholar

[2]

M. BisiJ. A. Carrillo and G. Toscani, Contractive Metrics for a Boltzmann equation for Granular gases: Diffusive Equilibria, J. Stat. Phys., 118 (2005), 301-331.  doi: 10.1007/s10955-004-8785-5.  Google Scholar

[3]

M. BisiJ. A. Carrillo and G. Toscani, Decay rates in probability metrics towards homogeneous cooling states for the inelastic maxwell model, J. Stat. Phys., 124 (2006), 625-653.  doi: 10.1007/s10955-006-9035-9.  Google Scholar

[4]

A. V. BobylevJ. A. Carrillo and I. M. Gamba, On Some properties of kinetic and hydrodynamic equations for inelastic interactions, J. Stat. Phys., 98 (2000), 743-773.  doi: 10.1023/A:1018627625800.  Google Scholar

[5]

A. V. Bobylev and C. Cercignani, Moment equations for a granular material in a thermal bath, J. Stat. Phys., 106 (2002), 547-567.  doi: 10.1023/A:1013754205008.  Google Scholar

[6]

A. V. Bobylev and C. Cercignani, Self-similar asympototics for the Boltzmann equation with inelastic and elastic interactions, J. Stat. Phys., 110 (2003), 333-375.  doi: 10.1023/A:1021031031038.  Google Scholar

[7]

A. V. BobylevI. M. Gamba and V. A. Panferov, Moment inequalities and high-energy tails for Boltzmann equations with inelastic interactions, J. Stat. Phys., 116 (2004), 1651-1682.  doi: 10.1023/B:JOSS.0000041751.11664.ea.  Google Scholar

[8]

F. Bolley and J. A. Carrillo, Tanaka theorem for inelastic Maxwell models, Comm. Math. Phys., 276 (2007), 287-314.  doi: 10.1007/s00220-007-0336-x.  Google Scholar

[9]

C. CercignaniR. Illner and C. Stoica, On Diffusive equilibria in generalized kinetic theory, J. Stat. Phys., 105 (2001), 337-352.   Google Scholar

[10]

I. M. GambaV. Panferov and C. Villani, On the Boltzmann equation for diffusively excited granular media, Comm. Math. Phys., 246 (2004), 503-541.  doi: 10.1007/s00220-004-1051-5.  Google Scholar

[11]

S. MischlerC. Mouhot and M. Rodriguez Ricard, Cooling process for inelastic Boltzmann equations for hard spheres. Part Ⅰ: The Cauchy problem, J. Stat. Phys., 124 (2006), 655-702.  doi: 10.1007/s10955-006-9096-9.  Google Scholar

[12]

S. Mischler and C. Mouhot, Cooling process for inelastic Boltzmann equations for hard spheres. Part Ⅱ: Self-similar solutions and tail behavior, J. Stat. Phys., 124 (2006), 703-746.  doi: 10.1007/s10955-006-9097-8.  Google Scholar

[13]

S. Mischler and C. Mouhot, Stability, convergence to self-similarity and elastic limit for the Boltzmann equation for inelastic hard sphere, Comm. Math. Phys., 288 (2009), 431-502.  doi: 10.1007/s00220-009-0773-9.  Google Scholar

[14]

S. Mischler and C. Mouhot, Stability, Convergence to the steady state and elastic limit for the Boltzmann equation for diffusively excited granular media, Discrete. Contin. Dyn. Syst., 24 (2009), 159-185.  doi: 10.3934/dcds.2009.24.159.  Google Scholar

[15]

C. Villani, Cercignani's conjecture is sometimes true and always almost true, Comm. Math. Phys., 234 (2003), 455-490.  doi: 10.1007/s00220-002-0777-1.  Google Scholar

[16]

C. Villani, Mathematics of granular materials, J. Stat. Phys., 124 (2006), 781-822.  doi: 10.1007/s10955-006-9038-6.  Google Scholar

show all references

References:
[1]

D. Benedetto and M. Pulvirenti, On the one-dimensional Boltzmann equation for granular flows, Math. Model. Numer. Anal., 35 (2001), 899-905.  doi: 10.1051/m2an:2001141.  Google Scholar

[2]

M. BisiJ. A. Carrillo and G. Toscani, Contractive Metrics for a Boltzmann equation for Granular gases: Diffusive Equilibria, J. Stat. Phys., 118 (2005), 301-331.  doi: 10.1007/s10955-004-8785-5.  Google Scholar

[3]

M. BisiJ. A. Carrillo and G. Toscani, Decay rates in probability metrics towards homogeneous cooling states for the inelastic maxwell model, J. Stat. Phys., 124 (2006), 625-653.  doi: 10.1007/s10955-006-9035-9.  Google Scholar

[4]

A. V. BobylevJ. A. Carrillo and I. M. Gamba, On Some properties of kinetic and hydrodynamic equations for inelastic interactions, J. Stat. Phys., 98 (2000), 743-773.  doi: 10.1023/A:1018627625800.  Google Scholar

[5]

A. V. Bobylev and C. Cercignani, Moment equations for a granular material in a thermal bath, J. Stat. Phys., 106 (2002), 547-567.  doi: 10.1023/A:1013754205008.  Google Scholar

[6]

A. V. Bobylev and C. Cercignani, Self-similar asympototics for the Boltzmann equation with inelastic and elastic interactions, J. Stat. Phys., 110 (2003), 333-375.  doi: 10.1023/A:1021031031038.  Google Scholar

[7]

A. V. BobylevI. M. Gamba and V. A. Panferov, Moment inequalities and high-energy tails for Boltzmann equations with inelastic interactions, J. Stat. Phys., 116 (2004), 1651-1682.  doi: 10.1023/B:JOSS.0000041751.11664.ea.  Google Scholar

[8]

F. Bolley and J. A. Carrillo, Tanaka theorem for inelastic Maxwell models, Comm. Math. Phys., 276 (2007), 287-314.  doi: 10.1007/s00220-007-0336-x.  Google Scholar

[9]

C. CercignaniR. Illner and C. Stoica, On Diffusive equilibria in generalized kinetic theory, J. Stat. Phys., 105 (2001), 337-352.   Google Scholar

[10]

I. M. GambaV. Panferov and C. Villani, On the Boltzmann equation for diffusively excited granular media, Comm. Math. Phys., 246 (2004), 503-541.  doi: 10.1007/s00220-004-1051-5.  Google Scholar

[11]

S. MischlerC. Mouhot and M. Rodriguez Ricard, Cooling process for inelastic Boltzmann equations for hard spheres. Part Ⅰ: The Cauchy problem, J. Stat. Phys., 124 (2006), 655-702.  doi: 10.1007/s10955-006-9096-9.  Google Scholar

[12]

S. Mischler and C. Mouhot, Cooling process for inelastic Boltzmann equations for hard spheres. Part Ⅱ: Self-similar solutions and tail behavior, J. Stat. Phys., 124 (2006), 703-746.  doi: 10.1007/s10955-006-9097-8.  Google Scholar

[13]

S. Mischler and C. Mouhot, Stability, convergence to self-similarity and elastic limit for the Boltzmann equation for inelastic hard sphere, Comm. Math. Phys., 288 (2009), 431-502.  doi: 10.1007/s00220-009-0773-9.  Google Scholar

[14]

S. Mischler and C. Mouhot, Stability, Convergence to the steady state and elastic limit for the Boltzmann equation for diffusively excited granular media, Discrete. Contin. Dyn. Syst., 24 (2009), 159-185.  doi: 10.3934/dcds.2009.24.159.  Google Scholar

[15]

C. Villani, Cercignani's conjecture is sometimes true and always almost true, Comm. Math. Phys., 234 (2003), 455-490.  doi: 10.1007/s00220-002-0777-1.  Google Scholar

[16]

C. Villani, Mathematics of granular materials, J. Stat. Phys., 124 (2006), 781-822.  doi: 10.1007/s10955-006-9038-6.  Google Scholar

[1]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[2]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[3]

Mehdi Badsi. Collisional sheath solutions of a bi-species Vlasov-Poisson-Boltzmann boundary value problem. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020052

[4]

Bo Chen, Youde Wang. Global weak solutions for Landau-Lifshitz flows and heat flows associated to micromagnetic energy functional. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020268

[5]

Cheng He, Changzheng Qu. Global weak solutions for the two-component Novikov equation. Electronic Research Archive, 2020, 28 (4) : 1545-1562. doi: 10.3934/era.2020081

[6]

Hirokazu Ninomiya. Entire solutions of the Allen–Cahn–Nagumo equation in a multi-dimensional space. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 395-412. doi: 10.3934/dcds.2020364

[7]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020454

[8]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020448

[9]

Claudianor O. Alves, Rodrigo C. M. Nemer, Sergio H. Monari Soares. The use of the Morse theory to estimate the number of nontrivial solutions of a nonlinear Schrödinger equation with a magnetic field. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020276

[10]

Yongxiu Shi, Haitao Wan. Refined asymptotic behavior and uniqueness of large solutions to a quasilinear elliptic equation in a borderline case. Electronic Research Archive, , () : -. doi: 10.3934/era.2020119

[11]

Zhouchao Wei, Wei Zhang, Irene Moroz, Nikolay V. Kuznetsov. Codimension one and two bifurcations in Cattaneo-Christov heat flux model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020344

[12]

Hai-Feng Huo, Shi-Ke Hu, Hong Xiang. Traveling wave solution for a diffusion SEIR epidemic model with self-protection and treatment. Electronic Research Archive, , () : -. doi: 10.3934/era.2020118

[13]

Qingfang Wang, Hua Yang. Solutions of nonlocal problem with critical exponent. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5591-5608. doi: 10.3934/cpaa.2020253

[14]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[15]

Stefano Bianchini, Paolo Bonicatto. Forward untangling and applications to the uniqueness problem for the continuity equation. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020384

[16]

Anna Abbatiello, Eduard Feireisl, Antoní Novotný. Generalized solutions to models of compressible viscous fluids. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 1-28. doi: 10.3934/dcds.2020345

[17]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[18]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[19]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020317

[20]

Xuefei He, Kun Wang, Liwei Xu. Efficient finite difference methods for the nonlinear Helmholtz equation in Kerr medium. Electronic Research Archive, 2020, 28 (4) : 1503-1528. doi: 10.3934/era.2020079

2019 Impact Factor: 1.311

Metrics

  • PDF downloads (193)
  • HTML views (247)
  • Cited by (0)

Other articles
by authors

[Back to Top]